Funnel Cloud, New Hanover
- When
- June 2, 12:05 PM EST to 12:10 PM EST
- Where
- New Hanover County, 3.68 mi W of Navassa
- Reported by
- County Official
- Coordinates
- 34.255, -78.044
A funnel cloud was spotted near River Road and Ocean Hwy.
A funnel cloud was spotted near Leland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A funnel cloud was spotted near Leland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 2, 10:52 AM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION...COR NATIONAL WEATHER SERVICE WILMINGTON NC 1152 AM EDT WED JUN 2 2010 .SYNOPSIS... HIT AND MISS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY AFTERNOON AS THE SEA BREEZE CIRCULATION GETS UNDERWAY AMID A WARM AND HUMID AIR MASS. THIS PATTERN COUPLED WITH WEAK DISTURBANCES ALOFT TRACKING SOUTHWEST TO NORTHEAST...WILL MAINTAIN A CHANCE OF PRECIPITATION THROUGH MUCH OF THE WEEKEND. A COLD FRONT MAY CROSS THE FORECAST AREA LATE SUNDAY INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1152 AM WEDNESDAY...WEAK IMPULSES ALOFT NOTED IN VAPOR MOTIONS THIS MORNING IS AIDING CONVECTION CURRENTLY ALONG THE COASTAL ZONES AND OFFSHORE. INSTABILITY AND WIND PROFILES TODAY SUGGEST CELLS WILL BE OF "GARDEN VARIETY" SUB-SEVERE...BUT CAPABLE OF DOWNPOURS WITH PWAT VALUES AROUND 1.85 INCHES. RELATIVELY LIGHT COLUMN WINDS WILL PRODUCE A STEERING FLOW OF AROUND 250 DEG AT 12 KNOTS. WITH THIS IN MIND...THERE IS A REMOTE CHANCE OF LOCALIZED AND BRIEF URBAN OR SMALL STREAM FLOODING AND ISOLATED INSTANCES OF PONDING WATER ON ROADWAYS. OUTFLOWS AND GOOD SURFACE HEATING SHOULD PERPETUATE SCT CONVECTION THROUGH AT LEAST EARLY EVENING BEFORE DISSIPATING BY MIDNIGHT AREA-WIDE. NO HIGHER THAN 50 POPS TODAY BASED ON EXPECTED AREAL COVERAGE. WE SHOULD OBSERVE MAXIMUM TEMPS IN THE MIDDLE 80S TODAY ACROSS THE FORECAST AREA...WITH LOWS OF 70-73 DAYBREAK THU. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 AM WEDNESDAY...A WEAK CYCLONIC COMPONENT TO THE MID LEVEL SOUTHWESTERLY FLOW OVERSPREADS THE AREA ON THURSDAY AND THEN MORE SO ON FRIDAY. THIS WILL BE A MORE FRIENDLY ENVIRONMENT FOR THE SMALL SCALE VORTICITY MAXIMA THAT ARE COMING THROUGH THE FLOW. MEANWHILE A THE SURFACE THE PIEDMONT TROUGH AND TO A LESSER EXTENT (LATELY ANYWAY) THE SEABREEZE WILL ACT AS CONVECTIVE TRIGGERS. THE STRONGEST OF THE SERIES OF VORTS COMES ACROSS ON FRIDAY. CHANCE POPS BOTH DAYS AS CONVECTIVE COVERAGE WILL GENERALLY FALL INTO THE SCATTERED RANGE...WITH VALUES SLIGHTLY HIGHER ON FRIDAY. TEMPS CLOSE TO CLIMO BY DAY AND MILD AT NIGHT. PW VALUES REMAIN IN THE 1.75 TO 2.00 INCH RANGE WHILE STORM MOTION AVERAGES 15 MPH SO HEAVY RAINFALL WILL ACCOMPANY THE STRONGER UPDRAFTS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 3 AM WEDNESDAY...THE INCREASING STRENGTH OF THE BELT OF ZONAL WESTERLIES ACROSS THE NORTHERN THIRD OF THE NATION IS GIVING GUIDANCE SOME ISSUES...MAINLY RELATED TO TIMING EMBEDDED FEATURES THEREIN. LOCALLY THIS TRANSLATES TO UNCERTAINTY REGARDING A POSSIBLE FRONTAL PASSAGE THAT OCCURS WHEN THE MID LEVEL FLOW IN THE EAST FINALLY BUCKLES INTO A TROUGH. CURRENTLY THIS IS PROGGED TO HAPPEN SUNDAY NIGHT INTO MONDAY. UNTIL THEN TEMPERATURES WILL HOVER CLOSE TO CLIMO BY DAY AND BE MILD AT NIGHT. AFTERNOON CONVECTION WILL BE WIDELY SCATTERED TO SCATTERED AND MAINLY DIURNAL IN NATURE...BEING DRIVEN MOSTLY BY SURFACE MESOSCALE FORCING. HIGHER RAIN CHANCES MAY BE WARRANTED FOR THE FROPA BUT ONCE AGAIN THE TIMING IS PRETTY SKETCHY. TEMPERATURES WILL BE COOLED SLIGHTLY STARTING MONDAY BEHIND THE BOUNDARY. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... AS OF 14Z...BERMUDA HIGH PRESSURE IS IN PLACE BRINGING A LIGHT SW GRADIENT FLOW AND THE ACCOMPANYING RISE IN HUMIDITY. A WEAK TROUGH IS WEST OF THE TERMINALS GIVING RISE TO SCATTERED SHRA/TSRA THIS AFTERNOON. MEDIUM CONFIDENCE FOR AFTERNOON CONVECTION WITH CONVERGENCE ALONG THE TROUGH WITH TS ON STATION AT LBT/CRE AND VICINITY ALONG THE COASTAL SITES. TEMPTED TO SAY TYPICAL SUMMER PATTERN HAS SET UP. WIND SOUTHWESTERLY AT 6 TO 12 KNOTS FOR THE MAJORITY OF THE PERIOD. A LATE AFTERNOON SEABREEZE WILL BRING THE WIND DIRECTION MORE SOUTHERLY DURING THAT TIME. WITH HIGH HUMIDITIES AND MOIST COLUMN WITH LIGHT WIND...LOOK FOR MVFR WITH FOG LATE IN THE PERIOD. EXTENDED OUTLOOK...VFR THURSDAY AND FRIDAY. MEDIUM CONFIDENCE FOR SHOWERS WITH A COLD FRONT TO MOVE IN FRIDAY NIGHT THROUGH SUNDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1152 AM WEDNESDAY...CLOUD TO WATER LIGHTNING ANTICIPATED ON THE WATERS TODAY BENEATH AND OUTSIDE OF CONVECTIVE CLOUDS. SEAS OVERALL 2-3 FEET...POSSIBLY 4 FT FAR OUTER PORTION WITH DOMINANT WAVE PERIODS AROUND 6 SECONDS ANTICIPATED TODAY. LOCALLY HIGHER SEAS AND WINDS NEAR TSTMS. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...SOUTHWESTERLY WINDS THROUGH THE PERIOD AS BERMUDA HIGH REMAINS STATIONARY AS DOES INLAND PIEDMONT TROUGH. A SLIGHT UPTICK IN WIND SPEED MAY OCCUR THURSDAY NIGHT INTO FRIDAY BUT OTHERWISE A GENERAL 10 TO 15 KT IS EXPECTED. SEAS WILL BE MOSTLY COMPRISED OF A SHORT PERIOD WIND WAVE AND RUN IN THE 2 TO 4 FT RANGE. THE SLIGHTLY HIGHER AFOREMENTIONED WIND SPEEDS COULD BRIEFLY ADD A FOOT AND INTRODUCE A 5 FT WAVE MAINLY ALONG OUTER FRINGES OF FCST AREA. WEAK SOUTHEASTERLY SWELL ALSO PRESENT IN WAVE SPECTRUM. LONG TERM /SATURDAY THROUGH SUNDAY/... AS OF 3 AM WEDNESDAY...AS THE FORECAST AREA REMAINS IN BETWEEN THE BERMUDA HIGH AND A PIEDMONT SURFACE TROUGH THE WIND WILL STAY OUT OF THE SOUTHWEST. WIND SPEED WILL BE A RELATIVELY UNCHANGING 10 TO 15 KT ON AVERAGE. SEAS MOSTLY COMPRISED OF A SHORT PERIOD WIND WAVE OF APPROXIMATELY 6 SECONDS WITH ONLY A WEAK SOUTHEASTERLY SWELL COMPONENT AS WELL. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...COLBY NEAR TERM...COLBY SHORT TERM...BACON LONG TERM...BACON AVIATION...CARLL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 258 AM EDT WED JUN 2 2010 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-031000- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 258 AM EDT WED JUN 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ONCE AGAIN...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL INCREASE THE POTENTIAL FOR LOCALIZED PONDING OF WATER ACROSS POORLY DRAINED OR LOW LYING AREAS THROUGHOUT THE DAY AND EVENING. THERE WILL ALSO BE AN INCREASE TO URBAN TYPE FLOODING IF SHOWERS AND THUNDERSTORMS CONTINUALLY MOVE OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-031000- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 258 AM EDT WED JUN 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1129 AM EDT WED JUN 2 2010
NCZ100-101-021600-
NEW HANOVER-BRUNSWICK-
1129 AM EDT WED JUN 2 2010
...THUNDERSTORMS WERE PRODUCING DOWNPOURS ALONG THE NEW HANOVER AND
PENDER COUNTY COAST...
AT 1128 AM EDT...THUNDERSTORMS WERE PRODUCING HEAVY RAINS...5 MILES
EAST OF BOILING SPRING LAKES...OR 6 MILES WEST OF CAROLINA
BEACH...MOVING EAST AT 5 TO 10 MPH.
THIS THUNDERSTORM WILL PRODUCE HEAVY RAINFALL OF UP TO 1 INCH IN AN
HOURS TIME. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE CAROLINA BEACH...MYRTLE
GROVE...BOILING SPRING LAKES...SOUTHPORT AND KURE BEACH.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3395 7791 3395 7798 3393 7800 3391 7806
3406 7808 3411 7796 3404 7795 3396 7798
3397 7796 3395 7796 3396 7795 3401 7793
3402 7795 3402 7793 3406 7791 3407 7793
3412 7793 3411 7795 3416 7783
COLBYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 AM EDT WED JUN 2 2010
SCZ023-021630-
DARLINGTON-
1159 AM EDT WED JUN 2 2010
...A THUNDERSTORM WAS PRODUCING HEAVY RAIN OVER DARLINGTON COUNTY...
AT 1158 AM EDT...A THUNDERSTORM WAS PRODUCING HEAVY RAIN...6 MILES
SOUTH OF FLOYD...OR OVER DARLINGTON...MOVING EAST AT 5 TO 10 MPH.
THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF UP TO AN INCH IN
LESS THAN ONE HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...FLOYD...
MECHANICSVILLE AND MONT CLARE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3434 8001 3446 7976 3443 7975 3442 7973
3432 7966 3430 7967 3428 7969 3429 7973
3426 7975 3425 7977 3425 7981 3417 7994
COLBYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1239 PM EDT WED JUN 2 2010 SCZ017-023-024-032-033-021730- MARLBORO-DILLON-DARLINGTON-FLORENCE-MARION- 1239 PM EDT WED JUN 2 2010 ...THUNDERSTORMS WERE PRODUCING VERY HEAVY RAIN IN THE VICINITY OF DARLINGTON... AT 1235 PM EDT...THUNDERSTORMS WERE PRODUCING VERY HEAVY RAIN IN THE VICINITY OF DARLINGTON...MOVING EAST NORTHEAST AT 15 MPH. RADAR ESTIMATED UP TO 1.5 INCHES OF RAINFALL OVER DARLINGTON. THESE STORMS COULD PRODUCE AN ADDITIONAL INCH OF RAIN. THIS HEAVY RAIN WILL CAUSE PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITIES. COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...FLORENCE... BINGHAM...BLUE BRICK...BROWNSVILLE...FLOYD...LATTA...MARS BLUFF... MECHANICSVILLE...MINTURN...MONT CLARE AND OAK GROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. LAT...LON 3453 7947 3420 7928 3416 7987 3437 7998 RGZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1258 PM EDT WED JUN 2 2010
NCZ096-097-099>101-021745-
COLUMBUS-BLADEN-PENDER-NEW HANOVER-BRUNSWICK-
1258 PM EDT WED JUN 2 2010
...THUNDERSTORMS WERE PRODUCING HEAVY RAINS OVER PORTIONS OF
COLUMBUS...BRUNSWICK AND NEW HANOVER COUNTIES...
AT 1255 PM EDT...THUNDERSTORMS WERE PRODUCING TORRENTIAL RAIN IN A
LINE FROM WHITEVILLE TO SANDY CREEK AND EAST TO SMITH CREEK TO THE
COAST NEAR BAYSHORE AND SCOTTS HILL. RAINFALL FROM THESE STORMS WAS
ESTIMATED UP TO 2 INCHES THIS PAST HOUR AND THEY WILL CONTINUE TO
PRODUCE ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES AS THEY MOVE
SLOWLY EAST AT 5 MPH. THIS WILL PRODUCE PONDING OF WATER ON THE
ROADWAYS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE MASONBORO...MYRTLE
GROVE...OGDEN...SEAGATE...SILVER LAKE...SMITH CREEK...WHITEVILLE...
WILMINGTON...WINDEMERE...WRIGHTSBORO...ASHTON AND BATARORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3433 7768 3435 7768 3434 7771 3432 7769
3420 7781 3413 7785 3410 7792 3419 7796
3412 7794 3409 7796 3403 7812 3417 7834
3414 7888 3438 7896 3452 7766 3452 7762
3442 7759 3440 7762 3439 7759
RGZThe Wilmington radar (KLTX), 46 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was spotted near River Road and Ocean Hwy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238154.